Hail, Hardin
- When
- March 31, 2:20 PM CST to 2:25 PM CST
- Where
- Hardin County, 0.82 mi E of Pickwick Dam
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.049, -88.236
A cold front moved into the Mid-South during the afternoon and evening hours of March 31, 2012. Showers and thunderstorms developed along and out ahead of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A cold front moved into the Mid-South during the afternoon and evening hours of March 31, 2012. Showers and thunderstorms developed along and out ahead of the front. Some storms became severe producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 31, 1:33 PM CST, 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 233 PM CDT SAT MAR 31 2012 .DISCUSSION... CURRENTLY SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR A GOOD PORTION OF WEST TENNESSEE AND EXTREME NORTH MISSISSIPPI AND POINTS EASTWARD. FEW LIGHT SHOWERS WERE DEVELOPING NEAR THE TENNESSEE RIVER...HOWEVER THE MOST INTENSE STORMS WERE SOUTH OF NASHVILLE. THIS ACTIVITY WAS JUST AHEAD OF A WEAK STATIONARY FRONT AND ASSOCIATED WITH TWO DISTINCT MINOR SHORTWAVES DROPPING SOUTHEAST IN AN UPPER NORTHWEST FLOW. TEMPERATURES ACROSS THE MIDSOUTH WERE IN THE LOW TO MID 80S...WITH DEWPOINTS IN THE LOW TO MID 60S...YIELDING A WIDE CUMULUS FIELD OVER THE AREA. CAPE VALUES OFF SPC MESOANALYSIS AT 2PM WERE 3500 J/KG OVER THE WATCH AREA. REMAINDER OF THE AFTERNOON AND OVERNIGHT...SCATTERED SHOWERS AND STORMS WILL REMAIN POSSIBLE THROUGH THE MID EVENING HOURS AS A SECOND SHORTWAVE IN CENTRAL MISSOURI TRACKS OVER THE REGION. STILL IN QUESTION IS OVERALL COVERAGE...BUT FEEL THE BEST CHANCE FOR STORMS WILL BE EAST OF THE MISSISSIPPI RIVER. SOME OF THESE STORMS WILL BE CAPABLE OF LARGE HAIL...DAMAGING WINDS...AND LOCALIZED FLASH FLOODING. ACTIVITY SHOULD WANE DOWN LATER THIS EVENING WITH LOSS OF HEATING. AS SKIES BECOME MOSTLY CLEAR TONIGHT AREAS OF FOG WILL AGAIN DEVELOP BEFORE SUNRISE...WHICH MAY PROMPT A DENSE FOG ADVISORY. LOWS WILL BE IN THE 60S. SUNDAY AND MONDAY...MODELS ARE IN GOOD AGREEMENT THAT AN UPPER LEVEL RIDGE WILL DOMINATE THE MIDSOUTH WEATHER...WITH TEMPERATURES CLIMBING INTO THE UPPER 80S. A STRAY SHOWER MAY BE POSSIBLE SUNDAY AFTERNOON IN NORTHEAST MISSISSIPPI..BUT LEAVE ANY MENTION OUT OF THE UPCOMING FORECAST. OTHERWISE...THE AREA WILL BE DRY...WITH HEAT INDICIES REACHING INTO THE LOW 90S. FURTHER WEST AN APPROACHING MAJOR SHORTWAVE TROUGH WILL CROSS THE ROCKIES WITH MODELS SHOWING THE ENERGY BECOMING CUTOFF OVER NEW MEXICO ON MONDAY. HAVE LOWERED POPS MONDAY NIGHT AS MODEL TENDENCIES HAVE CONTINUED TO SLOW THIS FEATURE...SO INCREASING SUBTROPICAL MOISTURE LIKELY TO BE THE ONLY IMPACT MONDAY NIGHT. TUESDAY THROUGH THURSDAY...HAVE KEPT CHANCE FOR RAIN THROUGH THIS PERIOD DESPITE THE CHANGING CUTOFF LOW PLACEMENT/TIMING FROM THE MODELS...AS A MODEST SOUTHWEST FLOW WILL BE DEVELOP ALOFT. EMBEDDED DISTURBANCES WILL LIKELY TRIGGERING CONVECTION MAINLY IN THE AFTERNOON HOURS. HAVE BOOSTED TEMPERATURES UP A COUPLE OF DEGREES AS SKY COVER WILL BE A MIX OF CLOUDS AND SUN. A RISK FOR SEVERE STORMS STILL REMAINS FAVORABLE ON TUESDAY AND WEDNESDAY...BUT MAY EXTEND INTO THURSDAY AS MODELS DIFFER ON THE LOW CENTER TRACK. CURRENTLY THE EURO AND CANADIAN RUNS TAKE THE LOW OVER THE MIDSOUTH WHILE THE GFS NOW TAKES IT NORTH THROUGH THE MID MISSISSIPPI VALLEY. FRIDAY AND SATURDAY...THE LONG RANGE SOLUTIONS SHOW A RIDGE BUILDING BACK IN OVER THE SOUTHERN PLAINS AND MIDWEST BEGINNING EARLY FRIDAY. HAVE THE AREA DRY BOTH DAYS... HOWEVER THE GFS DOES TRY TO BRING A COLD FRONT INTO THE REGION LATE SATURDAY NIGHT. TEMPERATURES EXPECTED TO REMAIN NEAR 80F WITH LOWS NEAR 60F. JAB && .AVIATION... A CHALLENGING FORECAST FOR THIS AFTERNOON AS A VERY UNSTABLE ATMOSPHERE WHICH IS CURRENTLY STILL WEAKLY CAPPED ACROSS THE AREA IS IN PLACE. THE CHALLENGE WILL BE TO DETERMINE WHEN AND EVEN IF THE CAP BREAKS AND RESULTANT THUNDERSTORM COVERAGE. AT THIS POINT...IT APPEARS THAT THE GREATEST POTENTIAL FOR STORMS THIS AFTERNOON WILL BE ACROSS PORTIONS OF WEST TENNESSEE INCLUDING KMKL. EVEN HERE...NOT SURE WHETHER COVERAGE WILL BE HIGH ENOUGH TO WARRENT A TEMPO. PLAN TO CARRY VCTS AT KMKL AND CB ELSEWHERE. ALSO WILL KEEP PREVAILING VFR CONDITIONS AT ALL SITES. ANY THUNDERSTORMS THAT CAN DEVELOP THIS AFTERNOON SHOULD BECOME SEVERE CONSIDERING THAT MLCAPES ARE CURRENTLY APPROACHING 3000 J/KG...LI/S TO -10C...AND MID LEVEL LAPSE RATES APPROACHING 8.0 C/KM. THIS WOULD RESULT IN THE POTENTIAL FOR SEVERE WINDS GREATER THAN 60 MPH AND THE POTENTIAL FOR VERY LARGE HAIL /GOLFBALL OR LARGER/ IN AREAS WHERE THUNDERSTORMS DEVELOP AND BECOME SEVERE. IF ANY OF THESE STORMS IMPACT A TAF SITE...CONDITIONS WOULD DETERIORATE RAPIDLY WITH A RESULTANT HAZARD TO LOCAL AVIATION. AGAIN...THE HIGHEST POTENTIAL FOR CONVECTION SHOULD BE NEAR KMKL AND EVEN HERE COVERAGE SHOULD REMAIN SCATTERED. ANY THUNDERSTORMS SHOULD DISSIPATE THIS EVENING WITH MOSTLY CLEAR SKIES DEVELOPING. PATCHY FOG MAY ONCE AGAIN DEVELOP LATE TONIGHT ESPECIALLY IN AREAS WHERE STORMS OCCUR. ANY FOG COULD REDUCE VSBYS TO MVFR. VFR CONDITIONS SHOULD PREVAIL BY MID MORNING SUNDAY AFTER FOG MIXES OUT. NO CONVECTION IS EXPECTED ON SUNDAY AS A STRONG UPPER LEVEL RIDGE BUILDS INTO THE AREA. JLH && .PRELIMINARY POINT TEMPS/POPS... MEM 67 88 67 87 / 40 0 0 10 MKL 59 88 62 88 / 50 10 0 10 JBR 63 88 64 88 / 20 0 0 10 TUP 62 87 63 87 / 50 10 0 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 246 PM CDT SAT MAR 31 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-012200- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 246 PM CDT SAT MAR 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS PORTIONS OF WEST TENNESSEE AND NORTH MISSISSIPPI. MAINLY EAST OF A TRENTON TENNESSEE TO A HOLLY SPRINGS MISSISSIPPI LINE. LARGE HAIL...DAMAGING WINDS AND LOCALIZED FLASH FLOODING WILL BE THE MAIN THREATS. AN ISOLATED STRONG OR SEVERE STORM WILL BE POSSIBLE ACROSS EXTREME WEST TENNESSEE...NORTHWEST MISSISSIPPI...AND EAST CENTRAL ARKANSAS. LARGE HAIL...DAMAGING WINDS AND LOCALIZED FLASH FLOODING WILL BE POSSIBLE WITH ANY SEVERE STORM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW STRONG OR SEVERE STORMS ARE POSSIBLE AT TIMES FROM TUESDAY THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED ACROSS PORTIONS OF WEST TENNESSEE AND NORTH MISSISSIPPI LATE THIS AFTERNOON AND EARLY THIS EVENING. JAB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
309 PM CDT SAT MAR 31 2012
TNZ092-312045-
HARDIN TN-
309 PM CDT SAT MAR 31 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 345 PM CDT FOR...
SOUTHERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING DIME SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 7 MILES NORTH OF PICKWICK DAM AT 309 PM
CDT...MOVING SOUTHEAST AT 15 MPH.
PEOPLE IN HARDIN COUNTY...INCLUDING LOCATIONS NEAR PICKWICK LANDING
STATE PARK...SHOULD MONITOR THIS STORM CLOSELY.
.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.
&&
LAT...LON 3500 8799 3500 8821 3516 8832 3520 8825
3502 8798 3501 8798
TIME...MOT...LOC 2009Z 324DEG 11KT 3514 8826The Columbus AFB radar (KGWX), 128 km away, was scanning. The volume nearest the first event began at 20:20 UTC.
7 hail. Local standard time, as filed.
Dime to half dollar size hail fell near Bruton Branch Grocery.
Penny to quarter size hail fell in Atoka covering the ground.
Penny to quarter size hail fell in Madge.
Quarter to golf ball size hail fell near Southside.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371116, 371115, 371376, 371378, 371379, 371382, 371393.